Tornadoes · United States · Kansas · 2002
F1 tornado, Oberlin, Kansas, June 19, 2002
This F1 tornado ran 2.0 miles across Decatur County on June 19, 2002, touching down at 6:15 PM CDT and reaching 100 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- June 19, 2002
- Touchdown
- 6:15 PM CDT (23:15 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Decatur County
- Touchdown point
- 39.820, -100.620
- Lift-off point
- 39.820, -100.650
- Record number
- 765
What the Weather Service recorded
A line of scattered thunderstorms developed on a slow-moving surface boundary which stretched from southwest Nebraska through northwest Kansas during the late afternoon and evening hours. Storm movement was generally under 10 mph, and therefore the direction of many resultant wind and tornado events were guided by thunderstorm outflows. Four F-0 tornadoes and three F-1 tornadoes developed during this storm event. Tornadoes generally traveled from the south, southeast or east at speeds of 10 to 15 mph. Most tornadoes occurred over open country with no damage, but several moved near farmsteads and damaged barns and outbuildings, irrigation equipment and power poles.
Metal barn partially destroyed by tornado, losing several walls and most of the roof. Nearby house suffered minor roof damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:20 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 19, 2:00 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 19, 2:00 PM CDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT WED JUN 19 2002 CHALLENGES ARE FRONTAL TIMING TONIGHT WITH ASSOCIATED WEATHER AND SAME CHALLENGE ON THU. DRYLINE LYING BETWEEN GLD AND ITR AND SLIPPING SLOWLY TO EAST. THIS SHOULD BE THE KEY TO LATE AFTERNOON AND EARLY EVENING ACTIVITY. HOWEVER PICTURE BECOMES INCREASINGLY COMPLICATED AS INCREASING LOW LEVEL MOISTURE OCCURS IN NE CO AS AFTERNOON ADVANCES. AS RESULT OF CONTINUED AND INCREASING NORTH-NORTHEAST UPSLOPE FLOW THERE. ACTUAL COLD FRONT AS DEFINED BY 85H T PACKING DOES NOT BEGIN TO MOVE INTO CWA UNTIL AFTER 00Z. THIS INITIATES SOME TSRA IN NE CO IN LATE PM WHILE AT SAME TIME DRYLINE INITIATES SOME IN NW KS EAST OF MCK TO TRB AREA. LOOKS LIKE EVENING HOURS COULD BE VERY COMPLICATED WITH RESPECT TO TYPE AND POSITION OF WEATHER. WILL GO WITH ONGOING FCST AND MODIFY IN SHORTTERM WITH MESOETA AND AVN THEREAFTER. MODELS BRING FRONT INTO NW KS AND FAR EAST CO DURING EARLY PART OF NIGHT AND THEN STALL IT ALONG A ITR CO TO MCK NE LINE BY MORNING. APPEARS TO OSCILLATE N TO S TO N AROUND KGLD. PRECIP CHANCES TO BE BEST NEAR AND NORTH OF FRONT DURING NIGHT. AFTER INITIAL OUTBREAK OF TSRAS SCT TSRAS/SHOWERS WOULD SEEM TO BE BEST DESCRIPTIVE. FRONT TO BE VERY SHALLOW. MODELS SHOW HTS AT 50H AND 70H TO CONTINUE TO RISE OVER NEXT 24 TO 36 HRS. SO MID TO UPPER LEVELS TO REMAIN RELATIVELY DRY AND STABLE WITH SW FLOW PREDOMINATING. LOW LEVEL UPSLOPE INCREASES DURING NIGHT IN N-NW PORTION CWA WITH SOME PRECIP AND COOLING WHILE SOUTH WINDS AND WARM AIR HOLDS ON IN S TO EAST. DYNAMICS REMAIN FAR TO NORTH SO AFTER MIDNIGHT PRECIP TO BE TOTALLY DRIVEN BY UPSLOPE AND LIFT NORTH OF NEAR STATIONARY FRONT. THU FRONT BECOMES MORE W-E FROM SOUTH YUMA CNTY TO NEAR NORTON SPLITTING HIGH TEMPS DRAMATICALLY EACH SIDE OF WEAKENING FRONT. THETA-E RIDGE/MAX OVER/BEHIND FRONT IN NE PART OF CWA. SO SEE BEST CHANCES TSRAS THERE DURING PM DUE TO FRONTAL INSTABILITY AND CAPE AVAILABLE. HOWEVER SFC TEMPS COOLEST THERE DUE TO HEAVIER CLDS BEHIND FRONT. DURING EVENING HRS ANOTHER S/W MOVES FROM SW TO NE ACROSS CWA KICKING OFF LINE TSRAS IN FAR EAST CO AND MOVING NE ACROSS CWA. S/W ALSO RESULTS IN HASTENING OF SFC WARM FRONT RAPIDLY TO NE DURING NIGHT. FRI WARMER AIR RETURNS IN STRENGTH FROM SW PUSHING TEMPS INTO THE 90S AND ANOTHER S/W RESULTS IN PM/EVENING TSRAS. SCENARIO SOMEWHAT REPEATS SAT AND SUN. BY MON UPPER RIDGE HAS BUILT SUFFICIENTLY TO PUSH JET AND S/W TRAFFIC TO NEAR CANADIAN BORDER/NRN PLAINS. VERY HOT AND DRY WEATHER SETS IN FOR CEN PLAINS WITH TEMPS 10 TO 20 DEGREES ABOVE NORMAL. .GLD...NONE. RJC
In the hours before
Special weather statement, Jun 19, 4:00 PM CDT, 2 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-192159- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 300 PM MDT WED JUN 19 2002 HERE IS AN UPDATED HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTERS WILL BE REQUIRED THROUGH THIS EVENING. AT 255 PM MDT (355 PM CDT) A COLD FRONT EXTENDED FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THROUGH THIS EVENING. THE AIR MASS ALONG THE FRONT IS UNSTABLE. LOW LEVEL WIND SHEAR IS ALSO PRESENT ALONG THE FRONT. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY 4 PM MDT (5 PM CDT). WITH ADEQUATE INSTABILITY AND WIND SHEAR...A FEW TORNADOS MAY ALSO OCCUR. WINDS BEHIND THE FRONT HAVE BECOME NORTHEAST. THESE UPSLOPE WINDS WILL PROVIDE THE REST OF THE TRI-STATE AREA WILL ADEQUATE LIFT TO PRODUCE THUNDERSTORMS. SINCE THE AIR MASS CONTINUES TO BE UNSTABLE THERE...SOME STORMS MAY BE SEVERE. MENTZER
Special weather statement, Jun 19, 4:31 PM CDT, 1 hour 44 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-200100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 331 PM MDT WED JUN 19 2002 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH THIS EVENING... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 9 PM MDT (10 PM CDT). A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. THE FOLLOWING KANSAS COUNTIES ARE IN THE WATCH...CHEYENNE... RAWLINS...DECATUR...GRAHAM...SHERMAN...THOMAS...SHERIDAN...NORTON... WALLACE...LOGAN...GOVE...GREELEY...AND WICHITA. THE FOLLOWING NEBRASKA COUNTIES ARE IN THE WATCH...DUNDY... HITCHCOCK...AND RED WILLOW. IF A THUNDERSTORM MOVES NEAR YOUR AREA...SEEK SHELTER INSIDE A REINFORCED BUILDING IMMEDIATELY. MENTZER
Special weather statement, Jun 19, 5:21 PM CDT, 54 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-192300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 421 PM MDT WED JUN 19 2002 AT 418 PM A NUMBER OF DUST DEVILS HAVE BEEN REPORTED ACROSS WESTERN THOMAS COUNTY. THESE FEATURES ARE FORMING ALONG A STRONG SURFACE BOUNDARY THAT EXTENDS FROM MCCOOK NEBRASKA TO TRIBUNE KANSAS. DUST DEVILS ARE GENERALLY WEAK. HOWEVER...THUNDERSTORMS ARE ALSO FORMING ALONG THE BOUNDARY. WITH CIRCULATIONS ALREADY PRESENT NEAR THE BOUNDARY...ANY THUNDERSTORMS THAT DO FORM MAY PRODUCE TORNADOES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT ACROSS ALL OF NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH 9 PM MDT (10 PM CDT). MENTZER
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.3 hours before the tornado, 146 km from the path. June 19, 2002.
- Mixed-layer CAPE
- 1937 J/kg
- Mixed-layer CIN
- -507 J/kg
- Surface CAPE
- 2176 J/kg
- Mixed-layer LCL
- 1668 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.7 hours after it, 146 km from the path. June 20, 2002.
- Mixed-layer CAPE
- 1728 J/kg
- Mixed-layer CIN
- -159 J/kg
- Surface CAPE
- 1416 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 15.1
- 0-3 km lapse rate
- 7.3 K/km
The surface observations
Oberlin (OIN), 8 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 21:53 UTC | 100 | 63 | 160° 15 kt | 23 | 1004.7 | |
| 22:35 UTC | 93.2 | 66.2 | 360° 18 kt | 26 | 1003.4 | TS HZ |
| 22:46 UTC | 87.8 | 68 | 360° 22 kt | 42 | 1005.8 | TS HZ |
| 22:53 UTC | 80 | 69 | 40° 31 kt | 41 | 1006.4 | TSRA |
| 22:58 UTC | 78.8 | 69.8 | 70° 24 kt | 41 | 1007.1 | +TSRA |
| 23:02 UTC | 78.8 | 69.8 | 140° 21 kt | 36 | 1007.5 | +TSRA |
| 23:04 UTC | 78.8 | 68 | 150° 17 kt | 36 | 1007.1 | +TSRA |
| 23:10 UTC | 80.6 | 66.2 | 170° 15 kt | 34 | 1007.8 | TSRA |
| 23:14 UTC | 82.4 | 64.4 | 110° 7 kt | 23 | 1007.5 | -TSRA |
| 23:35 UTC | 78.8 | 68 | 60° 8 kt | 1006.8 | ||
| 23:53 UTC | 75 | 67 | 20° 17 kt | 28 | 1008.5 | |
| 00:01 UTC | 73.4 | 66.2 | 30° 21 kt | 25 | 1008.5 | VCTS |
| 00:20 UTC | 73.4 | 64.4 | 40° 18 kt | 28 | 1008.8 | |
| 00:43 UTC | 75.2 | 62.6 | 360° 16 kt | 20 | 1009.1 | VCTS |
| 00:53 UTC | 73 | 63 | 20° 13 kt | 23 | 1009.1 | VCTS |
| 01:03 UTC | 73.4 | 62.6 | 20° 10 kt | 1009.8 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 104 km away, was scanning. The volume nearest the touchdown began at 23:12 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2002 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 19, 2002
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 19 | 4:20 PM CDT | F0 | Richland, ND | 0.2 | 25 | $2,000 | ||
| June 19 | 3:30 PM MDT | F0 | Prowers, CO | 0.1 | 20 | |||
| June 19 | 4:45 PM CDT | F2 | Wilkin, MN | 0.2 | 25 | $30,000 | ||
| June 19 | 3:45 PM MDT | F0 | Prowers, CO | 0.1 | 20 | |||
| June 19 | 6:10 PM CDT | F0 | Rawlins, KS | 0.2 | 25 | |||
| June 19 | 6:22 PM CDT | F0 | Rawlins, KS | 5.0 | 100 | $10,000 | ||
| June 19 | 6:45 PM CDT | F0 | Rawlins, KS | 0.2 | 25 | |||
| June 19 | 6:45 PM CDT | F1 | Rawlins, KS | 0.2 | 25 | $10,000 | ||
| June 19 | 7:07 PM CDT | F1 | Thomas, KS | 3.0 | 100 | $3,000 | ||
| June 19 | 6:45 PM MDT | F0 | Sherman, KS | 0.2 | 25 | |||
| June 19 | 7:58 PM CDT | F0 | Stearns, MN | 0.3 | 25 | |||
| June 19 | 9:18 PM CDT | F0 | Stearns, MN | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.